Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 166, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 5, 2008, 10:31 AM MDT for Cheyenne County, Colorado. It was in force for 59 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2008, 10:31 AM MDT (16:31 UTC)
- Expired
- Jun 5, 2008, 11:30 AM MDT
- In force
- 59 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
County Cheyenne County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 10:41 AM MDT | HAIL 1.75 | Kit Carson, CO | |
| Jun 5, 10:46 AM MDT | HAIL 1.75 | Kit Carson, CO | |
| Jun 5, 11:01 AM MDT | HAIL 1 | Kit Carson, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 4:33 AM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 4.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 051630
SVRGLD
COC017-051730-
/O.NEW.KGLD.SV.W.0166.080605T1631Z-080605T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT THU JUN 5 2008
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 1130 AM MDT
* AT 1027 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTHWEST OF KIT CARSON...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KIT CARSON AROUND 1040 AM MDT...
FIRSTVIEW AROUND 1110 AM MDT...
CHEYENNE WELLS AROUND 1125 AM MDT...
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 143 AND 154.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT
THURSDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS
AND SOUTHWEST NEBRASKA.
LAT...LON 3874 10225 3859 10277 3860 10279 3860 10293
3878 10306 3903 10248
TIME...MOT...LOC 1631Z 241DEG 26KT 3868 10285
$$
LOCKHART1 follow-up statement
000
WWUS53 KGLD 051649
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1048 AM MDT THU JUN 5 2008
COC017-051730-
/O.CON.KGLD.SV.W.0166.000000T0000Z-080605T1730Z/
CHEYENNE CO-
1048 AM MDT THU JUN 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM MDT
FOR CENTRAL CHEYENNE COUNTY...
AT 1046 AM MDT...LOCAL LAW ENFORCEMENT IN THE CITY OF KIT CARSON
REPORTED GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED NEAR KIT
CARSON...MOVING NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
FIRSTVIEW AROUND 1110 AM MDT...
CHEYENNE WELLS AROUND 1130 AM MDT...
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 143 AND 153.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM MDT
THURSDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS
AND SOUTHWEST NEBRASKA.
LAT...LON 3874 10225 3859 10277 3860 10279 3860 10293
3878 10306 3903 10248
TIME...MOT...LOC 1648Z 241DEG 26KT 3874 10271
$$
LOCKHARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:17 AM MDT, 8 hours 14 minutes earlier.
Area forecast discussion, Jun 5, 2:17 AM MDT, 8 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 217 AM MDT THU JUN 5 2008 .DISCUSSION... 217 AM MDT THU JUN 5 2008 DEEP H5 TROUGH OVER SOUTHERN UTAH WAS DIGGING EAST/SOUTHEAST TOWARD THE FOUR CORNERS REGION AND IS PROGGED TO MOVE INTO THE CENTRAL ROCKIES BY 18Z BEFORE LIFTING RAPIDLY NORTHEAST INTO THE CENTRAL PLAINS BY 00Z. SOME CONCERN THAT THE SHORT RANGE MODELS ARE LIFTING THIS TROUGH OUT TO RAPIDLY INTO THE CENTRAL PLAINS AS H3 JET WOULD INDICATE MORE DIGGING WHICH WAS SUPPORTED BY 00Z HEIGHT FALL MAXIMUM AT KFGZ AND BROAD AREA OF H5 HEIGHT RISES ACROSS THE UPPER MISSISSIPPI VALLEY/GREAT LAKES AREAS. A SLOWER SOLUTION COULD BE THE DIFFERENCE BETWEEN MORE WIDESPREAD SEVERE WEATHER ACROSS THE TRI-STATE AREA THIS AFTERNOON OR A NEAR MISS WITH THE PRIMARY FOCUS EAST/NORTHEAST OF THE AREA. WITH SUCH GOOD AGREEMENT WILL GENERALLY FOLLOW THE SUITE OF 00Z MODELS WHICH WILL KEEP THE BEST CHANCE FOR SEVERE WEATHER ACROSS THE FAR EASTERN ZONES/OR IMMEDIATELY EAST OF THE TRI-STATE AREA WHERE SHEAR/BUOYANCY WILL BE MAXIMIZED. FURTHER WEST...THE STEEPEST MID LEVEL LAPSE RATES WILL EXIST PRIOR TO 00Z WITH ANY LINGERING SHOWERS EXPECTED TO DIMINISH AROUND OR BEFORE 06Z. DUE TO HEAVY RAIN ACROSS NORTHERN YUMA/NORTHWEST DUNDY COUNTIES ON WEDNESDAY...A FLASH FLOOD WATCH WILL BE HOISTED WITH THE POTENTIAL FOR ADDITIONAL RAIN THROUGH 06Z TONIGHT. FRI-SAT...WEST/SOUTHWEST MID/UPPER FLOW WILL RETURN ON FRIDAY AS THE STORM SYSTEM OVER THE CENTRAL PLAINS LIFTS RAPIDLY NORTH INTO CANADA WITH RISING HEIGHTS ACROSS THE CENTRAL HIGH PLAINS SUPPORTING HIGHS IN THE 80S. A SHORTWAVE TROUGH WILL TRANSLATE EAST ACROSS THE NORTHERN PLAINS ON SATURDAY WITH A COLD FRONT DRIVING SOUTH INTO THE CENTRAL PLAINS. DRY PRE-FRONTAL SOUTHWEST WINDS MAY HELP BOOST HIGHS WITH SOME POTENTIAL FOR CRITICAL FIRE WEATHER...ESPECIALLY ACROSS THE SOUTH/SOUTHWEST ZONES AND WILL INTRODUCE SOME LOW POPS AFTER 21Z CONTINUING INTO THE EVENING AS THE COLD FRONT HANGS ACROSS PORTIONS OF THE AREA. MWM && .AVIATION... 1119 PM MDT WED JUN 4 2008 NORTHEASTERLY WIND WILL ONCE AGAIN PROMOTE STRATUS DEVELOPMENT AND LOWERING THROUGH THE OVERNIGHT HOURS. WITH STRATUS ALREADY IN PLACE ACROSS MUCH OF THE REGION...AM MORE CONCERNED WITH LOW CEILINGS THAN ANY FOG DEVELOPMENT. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE TOMORROW AFTERNOON...THOUGH EXACT TIMING IS STILL UNCERTAIN AT THIS TIME. SFJ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079. CO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ090. &&
Hazardous weather outlook, Jun 5, 5:00 AM MDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 500 AM MDT THU JUN 5 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 500 AM MDT THU JUN 5 2008 /600 AM CDT THU JUN 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS OVER EAST CENTRAL COLORADO WILL CONTINUE TO PRODUCE LARGE HAIL THIS MORNING. THIS ACTIVITY WILL MOVE NORTHEAST IMPACTING MUCH OF WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA LATER THIS MORNING AND INTO THE EARLY AFTERNOON HOURS. INITIALLY...LARGE HAIL WILL REMAIN THE PRIMARY THREAT...HOWEVER AS THE AIRMASS BEGINS TO WARM LATER THIS MORNING...A DAMAGING WIND AND TORNADO THREAT MAY DEVELOP ACROSS PORTIONS OF WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHERN YUMA AND NORTHWEST DUNDY COUNTIES WHERE HEAVY RAIN FELL YESTERDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY.
In the hours before
Local storm report, Jun 5, 7:40 AM MDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
740 AM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL WSW WRAY 40.08N 102.23W
06/04/2008 E0.88 INCH YUMA CO TRAINED SPOTTER
&&
BLMLocal storm report, Jun 5, 8:14 AM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
814 AM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 AM HAIL 19 NNE WRAY 40.33N 102.09W
06/04/2008 E1.50 INCH YUMA CO TRAINED SPOTTER
&&
BLMLocal storm report, Jun 5, 8:17 AM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
817 AM MDT THU JUN 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM HAIL 19 NNE WRAY 40.33N 102.09W
06/04/2008 E0.75 INCH YUMA CO TRAINED SPOTTER
COCORAHS SPOTTER REPORTS SOME HAIL STONES PUNCTURED THE
FOIL ON THE HAILPAD
&&
BLMSpecial weather statement, Jun 5, 9:28 AM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 928 AM MDT THU JUN 5 2008 COZ091-051600- KIT CARSON COUNTY- 928 AM MDT THU JUN 5 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 923 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SEIBERT...AND MOVING NORTHEAST AT 29 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. LOCKHART
Special weather statement, Jun 5, 9:57 AM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 957 AM MDT THU JUN 5 2008 COZ090-091-051630- KIT CARSON COUNTY-YUMA COUNTY- 957 AM MDT THU JUN 5 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND YUMA COUNTY IN NORTHEAST COLORADO... AT 955 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF KIRK...AND MOVING NORTHEAST AT 35 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 186 AND 210. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 209 AND 216. LOCKHART
Special weather statement, Jun 5, 10:01 AM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1001 AM MDT THU JUN 5 2008 COZ092-051630- CHEYENNE COUNTY- 1001 AM MDT THU JUN 5 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO... AT 1000 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF GALATEA...OR 16 MILES SOUTH OF WILD HORSE...AND MOVING NORTHEAST AT 26 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. LOCKHART
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 6:42 PM MDT | Tornado Warning | GLD | Yuma | 63 min |
| Jun 4, 7:00 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 47 min |
| Jun 4, 8:13 PM MDT | Flash Flood Warning | GLD | Yuma | 6 hr |
| Jun 5, 1:00 AM MDT | Flash Flood Watch | GLD | Yuma | 22 hr |
| Jun 5, 1:59 AM MDT | Areal Flood Warning | GLD | Yuma | 12 hr |
| Jun 5, 3:29 AM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 61 min |
| Jun 5, 3:41 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 64 min |
| Jun 5, 4:02 AM MDT | Severe Thunderstorm Warning | GLD | Yuma | 58 min |
| Jun 5, 4:38 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 67 min |
| Jun 5, 4:53 AM MDT | Severe Thunderstorm Warning | GLD | Yuma | 67 min |
| Jun 5, 5:17 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson, Yuma | 58 min |
| Jun 5, 6:09 AM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 66 min |
| Jun 5, 8:20 AM MDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 23 min |
| Jun 5, 11:28 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 62 min |
| Jun 5, 11:43 AM MDT | Flash Flood Warning | GLD | Yuma | 3 hr |
| Jun 5, 12:08 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 67 min |
| Jun 5, 12:26 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 64 min |
| Jun 5, 2:34 PM MDT | Flash Flood Warning | GLD | Yuma | 3 hr |
| Jun 5, 4:48 PM MDT | Flash Flood Warning | GLD | Yuma | 6 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.